Lake Michigan, 2021Marine Thunderstorm Winds in Lake Michigan, August 11, 2021
August 11, 2021 · NWS GRB · 5 events in 4 counties and zones
Strong thunderstorms produced gusty winds as they tracked over the bay of Green Bay and the Lake Michigan nearshore waters during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms produced gusty winds as they tracked over the bay of Green Bay and the Lake Michigan nearshore waters during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 11, 1:05 PM CST, 45 minutes earlier.
Area forecast discussion, Aug 11, 1:05 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
205 PM CDT Wed Aug 11 2021
Forecast discussion for routine afternoon forecast issuance
.SHORT TERM...Tonight and Thursday
Issued at 204 PM CDT Wed Aug 11 2021
Most of the action is in the short term portion of the forecast. A
cold front is in the progress of crossing northeast Wisconsin this
afternoon, triggering a round of potential severe weather.
Instability ahead of the front has steadily increased, bringing
CAPE into the 2000-3000 J/kg range. Meso models have suggested
ample helicity with storms and hodographs would support some
tornado formation. Shear is better than yesterday in the same
areas as the instability as well, all of which has prompted the
extending of the enhanced category through the area and the
subsequent issuance of the tornado watch shortly after noon,
effective through 8PM today. All of this will also pose a strong
hail and wind threat to the region as well, in addition to the
possibility for tornadoes. Flooding is not to be discounted
either, as rain rates under these storms is quite high at times,
likely leading to ponding in urban areas and roadways through the
evening. Currently do not expect severe potential to diminish
until the front gets through the region. The good news is that
storms will come to an end quickly behind the front, with clearing
skies and lower dewpoints which will bring in less tropical
conditions.
Temperatures overnight will be in the upper 50s to lower 60s.
Highs tomorrow will be in the middle 70s to middle 80s under sunny
skies. Some reformation of storms will be possible again tomorrow,
but will likely miss our area to well to the south. This will mark
the beginning of a much quieter period for northeastern Wisconsin.
.LONG TERM...Thursday Night Through Wednesday
Issued at 204 PM CDT Wed Aug 11 2021
Much quieter conditions will come into place for the extended as
high pressure builds in across the region. A much cooler and drier
air mass will slide into place Thursday night into Friday, lasting
well through the weekend and into next week. At this time, seems
like a pretty good shot to see dry conditions through the middle
of next week, before the next trough arrives from the west
sometime late next week.
Temperatures will drop into the middle 70s on Friday as the cool
air initially drops into place, then slowly recover towards the
lower to middle 80s through the middle of next week.
&&
.AVIATION...for 18Z TAF Issuance
Issued at 1244 PM CDT Wed Aug 11 2021
A persistent stratus deck of IFR clouds will remain in the region
ahead of the impending thunderstorms. Thunderstorms will roll
through the region west to east in the first 6 or so hours of the
TAF period, creating hazardous flying conditions. TEMPO groups
trace out the best periods as these cells will be fairly fast
moving and could have a couple individual cells move through. Once
the front clears the area within a couple hours, expect conditions
to rapidly improve behind the front, with clearing skies for the
rest of the period. Winds may be gusty behind the front briefly,
before becoming quiet again for the early overnight hours.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM.....Uhlmann
LONG TERM......Uhlmann
AVIATION.......Uhlmann
Hazardous weather outlook, Aug 11, 1:32 PM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
232 PM CDT Wed Aug 11 2021
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-121945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
232 PM CDT Wed Aug 11 2021
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
Thunderstorms continue to push across central to northeastern
Wisconsin this afternoon. Some of these storms are severe, with
damaging winds, torrential downpours, and tornadoes reported.
Large hail is possible but the least likely of the current severe
threats. The overall severe threat will come to an end behind the
cold front, exiting the region in the evening hours.
A tornado watch is in effect through 8PM.
.DAYS TWO THROUGH SEVEN...Thursday through Wednesday
There is a chance of thunderstorms late Thursday afternoon into
Thursday evening, mainly across east-central Wisconsin. No severe
weather is anticipated with these storms.
Heat indices will be in the lower to middle 90s across parts of
east central Wisconsin Wednesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon into early this
evening.
LMZ521-522-541>543-121945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
232 PM CDT Wed Aug 11 2021
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
There is a good chance of thunderstorms this afternoon into early
this evening. Some of these storms may become severe with damaging
winds and isolated waterspouts possible.
.DAYS TWO THROUGH SEVEN...Thursday through Wednesday
There is a chance of thunderstorms late Thursday afternoon into
Thursday evening. Any storms would pose a hazard to mariners.
Uhlmann/Uhlmann
In the hours before
Local storm report, Aug 11, 11:58 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1258 PM CDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND DMG 3 E IRMA 45.34N 89.60W
08/11/2021 LINCOLN WI LAW ENFORCEMENT
1 SMALL TREE DOWN AT HWY J AND HWY H
&&
MIKE.CELLITTISpecial weather statement, Aug 11, 12:14 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Green Bay WI
114 PM CDT Wed Aug 11 2021
WIZ031-037-111900-
Waupaca WI-Shawano WI-
114 PM CDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of northeastern Waupaca
and eastern Shawano Counties through 200 PM CDT...
At 114 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Clintonville, or 18 miles northeast of Waupaca, moving
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Clintonville around 130 PM CDT.
Other locations in the path of this storm include Embarrass, Navarino
Wildlife Area and Shawano.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CDT for northeastern
Wisconsin.
&&
LAT...LON 4464 8901 4485 8859 4466 8843 4459 8863
4459 8874 4455 8874 4450 8888
TIME...MOT...LOC 1814Z 240DEG 27KT 4460 8892
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RDMLocal storm report, Aug 11, 12:44 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
144 PM CDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM TSTM WND DMG 1 SW SHAWANO 44.77N 88.61W
08/11/2021 SHAWANO WI PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&Local storm report, Aug 11, 12:50 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
150 PM CDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM FLOOD 1 NNW MERRILL 45.19N 89.68W
08/11/2021 LINCOLN WI PUBLIC
REPORT FROM MPING: STREET/ROAD FLOODING;
STREET/ROAD CLOSED.
&&
RHLocal storm report, Aug 11, 12:52 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
152 PM CDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM FLOOD 2 SW WAUSAU 44.95N 89.66W
08/11/2021 MARATHON WI PUBLIC
REPORT FROM MPING: CROPLAND/YARD FLOODING.
&&
RHLocal storm report, Aug 11, 1:18 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
218 PM CDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM TORNADO ANGELICA 44.66N 88.30W
08/11/2021 SHAWANO WI TRAINED SPOTTER
BRIEF TOUCHDOWN SOUTHWEST OF ANGELICA NEAR HWY 55 AND HWY
160.
0212 PM TORNADO 2 WNW PULASKI 44.67N 88.26W
08/11/2021 SHAWANO WI COUNTY OFFICIAL
&&
HYKINMarine Thunderstorm Wind, Green Bay South From Oconto Wi to Little Sturgeon Bay Wi
- When
- August 11, 1:50 PM CST
- Where
- Green Bay South From Oconto Wi to Little Sturgeon Bay Wi forecast zone, 3.92 mi ESE of Central Green Bay Buoy (45014)
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.787, -87.682
A thunderstorm produced strong winds over the waters of Green Bay northwest of Brussels.
Marine Thunderstorm Wind, Rock Island Passage to Sturgeon Bay Wi
- When
- August 11, 2:30 PM CST to 2:31 PM CST
- Where
- Rock Island Passage to Sturgeon Bay Wi forecast zone, 1.75 mi ESE of Northport Pier Station (Npdw3)
- Measured
- 34 kt (39 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 45.281, -86.946
A thunderstorm wind gust to 34 knots was measured at Northport Pier.
Marine Thunderstorm Wind, Green Bay South From Oconto Wi to Little Sturgeon Bay Wi
- When
- August 11, 2:45 PM CST to 2:47 PM CST
- Where
- Green Bay South From Oconto Wi to Little Sturgeon Bay Wi forecast zone, 4.39 mi NNW of Bay Beach Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 44.592, -87.999
A thunderstorm produced strong winds over the waters of Green Bay east of Howard-Suamico.
Marine Thunderstorm Wind, Rock Island Passage to Sturgeon Bay Wi 5nm Offshore to Mid Lake
- When
- August 11, 2:50 PM CST to 3:00 PM CST
- Where
- Rock Island Passage to Sturgeon Bay Wi 5nm Offshore to Mid Lake forecast zone, 2.13 mi SSW of North Michigan Buoy (45002)
- Measured
- 39 kt (45 mph) measured gust
- Reported by
- Buoy
- Coordinates
- 45.310, -86.420
A thunderstorm wind gust to 39 knots was measured at the northern mid lake buoy.
Marine Thunderstorm Wind, Sturgeon Bay to Two Rivers Wi
- When
- August 11, 3:10 PM CST to 3:12 PM CST
- Where
- Sturgeon Bay to Two Rivers Wi forecast zone, 2.01 mi ESE of Algoma City Marina Station (Agmw3)
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.602, -87.391
A thunderstorm produced strong winds over the nearshore waters of Lake Michigan east of Algoma.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, August 11 to 14, 20216 deaths · 13 events
- Damaging Winds and Lightning Strike in Maryland, August 11, 20211 death · 1 injured · $946,000 · 65 kt wind · 26 events
- Damaging Winds in Illinois, August 11, 20211 death · 2 injured · 70 kt wind · 59 events
- Damaging Winds and Lightning Strike in Indiana, August 11, 2021$245,000 · 61 kt wind · 46 events
- Hail and Damaging Winds in Virginia, August 11, 2021$247,000 · 1.75 in hail · 39 events
- Tornado and Damaging Winds in Michigan, August 11, 2021$485,000 · EF0 · 9 events
- Flash Flooding and Flood in Arizona, August 11 to 13, 2021$255,000 · 56 kt wind · 19 events
- Flash Flooding and Damaging Winds in Michigan, August 11 to 12, 2021$100,000 · 65 kt wind · 35 events
- Tornado and Damaging Winds in Michigan, August 11, 20211 injured · $103,000 · EF0 · 19 events
- Tornadoes and Flooding in Wisconsin, August 11 to 14, 2021$60,000 · EF1 · 6 events
- Flash Flood and Damaging Winds in Pennsylvania, August 11, 2021$90,000 · 52 kt wind · 19 events
- Damaging Winds in Ohio, August 11, 2021$56,000 · 51 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 968156, 968164, 968167, 968182, 968170.